Wisconsin, 2020

Drought in Wisconsin, July 7 to 28, 2020

July 7 to 28, 2020 · NWS DLH · 1 event in 1 county or zone

Portions of far northwestern Wisconsin had seen rainfall deficits in excess of 5 inches for the year and by July, areas of Severe Drought (D2) were observed across parts of the area. A wet middle part of July led to improving conditions that brought all areas into the Moderate Drought (D1) category by the end of the month, however, rainfall deficits persist and further dry conditions may reverse…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Portions of far northwestern Wisconsin had seen rainfall deficits in excess of 5 inches for the year and by July, areas of Severe Drought (D2) were observed across parts of the area. A wet middle part of July led to improving conditions that brought all areas into the Moderate Drought (D1) category by the end of the month, however, rainfall deficits persist and further dry conditions may reverse the improving trend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 7, 5:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 7, 5:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 AM CDT Tue Jul 7 2020

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Jul 7 2020

High pressure covered the forecast area early this morning with a
mainly clear sky. However, some low clouds and fog were forming
where it had rained yesterday, thanks to a calm wind. Expect the
fog to burn off rather quickly after sunrise as mixing gets
underway. The high will remain over the are through the day. Upper
flow will shift from quasi-zonal early to northwesterly in the
afternoon as ridging builds over the eastern Dakotas.

The upper level ridging moves over the region tonight while the
surface high drifts east. A closed upper low will develop over the
lee of the Canadian Rockies late tonight. In response, a surface
low develops and becomes vertically stacked. A secondary area of
low pressure forms over eastern North Dakota. This low will lift a
warm front into the area late, with help from a low level jet. A
negatively tilted short wave trof is expected to lift into
northwest Minnesota late and interact with the warm front/low
level jet. Thunderstorms will develop on the nose of the jet,
near the front, over the western half of the area. Some of the
storms may be severe with MUCAPE from 1000-2500 J/kg, low level
lapse rates of 6-8 C/km. Effective shear of 25 to 30 knots and a
strengthening capping inversion may hamper organization of any
severe storms. Heavy rain is possible with PWATS approaching 2
inches in northeast Minnesota.

The eastern North Dakota surface low lifts north into Canada
Wednesday taking the warm front with it. The capping inversion
remains fairly strong with 700mb temps from 9 to 12C. The low
level jet remains over the area and MUCAPE increases with mixing,
but storms will be elevated and lapse rates decrease which points
to the severe threat being limited. Will leave out the mention of
severe during the day Wednesday. Some embedded impulses in the
southwest flow aloft make initiate a few storms however.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Jul 7 2020

A weak cold front moves into western Minnesota Wednesday night as
the vertically stacked system drifts into southeast Saskatchewan.
Additional showers and storms will be found along and ahead of
the front and covers much of the area. Models disagree on the
movement of the front Thursday and its eventual location.
Regardless, will still see some showers and storms percolating
over the area as the vertically stacked system lifts into
northwest Ontario. This system opens up into a trof Thursday
night, the cold front then pushes east through northwest
Wisconsin with a few more storms in the evening, ending overnight
with the arrival of high pressure. The high remains over the area
Friday.

An upper level short wave approaches the western edge of the
forecast area late Friday night. This trof will work with a
surface trof to generate a few storms near the Brainerd Lakes. The
trof will move over the region Saturday with a continued chance
for showers and storms. The short wave departs Saturday night
allowing upper level and surface ridging to build in. Model
differences with the next piece of short wave energy moving
through the region Sunday. Have some pops to account for this
scenario. High pressure returns for Sunday night and Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 655 AM CDT Tue Jul 7 2020

Early morning BR/FG, isold LIFR/VLIFR cigs, will erode quickly
this morning. As high pressure moves from overhead from the start
of the forecast, to the central Great Lakes tonight, VFR is
expected. There is a chance of some light rain making it to INL
toward the end of the forecast. Timing is in question, but
confidence is high enough for a mention of predominate light rain
at 11Z.

&&

.MARINE...
Issued at 402 AM CDT Tue Jul 7 2020

The wind will be primarily southwest today, but less than 10
knots. After sunset, the wind becomes light and variable.
Thunderstorms are possible Wednesday as a warm front moves through
the area. Winds turns northeast at 5 to 15 knots with some gusts
possible in the vicinity of any storms. Waves will be less than 2
feet through the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  85  63  88  65 /   0  30  60  80
INL  84  61  87  63 /   0  60  80  30
BRD  84  68  89  64 /   0  40  50  60
HYR  87  64  92  66 /   0  10  40  70
ASX  87  64  94  67 /   0  10  30  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...GSF
AVIATION...GSF
MARINE...GSF
Hazardous weather outlook, Jul 7, 4:27 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
527 AM CDT Tue Jul 7 2020

MNZ018-019-025-026-033>036-081030-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
527 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

There is a slight risk for severe storms after midnight tonight
in the Brainerd Lakes area to the western Iron Range. Storms will
be capable of large hail, damaging winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe thunderstorms Wednesday
into Wednesday night. Storms may be capable of large hail,
damaging winds, and heavy rainfall rates.

There are continued periodic chances for thunderstorms Thursday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late tonight.

MNZ010>012-020-021-037-038-WIZ001>004-006>009-081030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
527 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few strong storms will be possible late tonight. Small hail,
gusty winds and heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe thunderstorms Wednesday
into Wednesday night. Storms may be capable of large hail,
damaging winds, and heavy rainfall rates.

There are continued periodic chances for thunderstorms Thursday
through Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-081030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
527 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few strong storms will be possible late tonight west of a
Taconite Harbor to Saxon Harbor line. Small hail, gusty winds and
heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe storms across western Lake
Superior Wednesday into Wednesday night, then additional chances
for storms Thursday through Monday.

GSF/BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 7, 2:23 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
323 AM CDT Tue Jul 7 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071200-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland,
Hurley, Grantsburg, Spooner, Hayward, and Phillips
323 AM CDT Tue Jul 7 2020

...PATCHY DENSE FOG THIS MORNING...

Areas of fog, with some patchy dense fog will cover the Northland
this morning. Visibilities will vary with the fog this morning.
Use low beam headlights and allow extra travel time this morning.

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Douglas

When
July 7, 6:00 AM CST to July 28, 6:00 AM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Drought conditions worsened at the beginning of July as rainfall deficits for the year approached 5 to 7 inches. A few rainfall events during the middle of the month resulted in total rainfall for the month in the 3 to 5.50 inch range, with Duluth/Superior seeing totals about 1.50 inches above normal. This was enough to lift the area out of the Severe Drought category (D2), especially with the rainfall received on July 18 and 21, when around 1 to 2 inches total fell.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898640.